Can Roaccutane Make You Suicidal
The controversial acne drug has hit the headlines recently where it was revealed that Roaccutane is responsible for 20 suicides in patients taking a course of Roaccutane
Roaccutane (Accutane) the powerful acne medication usually prescribed to those with severe acne that doesn’t respond with other treatments, has a plethora of serious side effects – some permanent.
Although it is highly effective and many users go into partial or complete remission from their symptoms.
Featured in the Daily Mail online, recent data reveals that in a study of 218 patients on Roaccutane, 20 committed suicide within just 24 months.
There were 163 reports of side effects, including 3 suicides for the aforementioned 24 months.
Despite the fact that it is clearly listed on the list of side effects within the medication pamphlet that a number of mood and psychiatric problems can occur as a result, including depression and suicidal thoughts in some individuals, the MHRA (Medicines and Healthcare Products Regulatory Agency) has stated that there is insufficient evidence to make a clear cut connection to mental health disorders and use of Roaccutane.
Anyone taking or about to begin taking Roaccutane should report all adverse reactions as they are then recorded through the MRHA’s ‘yellow card’ scheme, even if it is not listed as a possible side effect.
Whether or not Roaccutane is solely responsible for the 20 deaths is uncertain but it raises alarm bells as to whether it should continue to be prescribed.
Some people argue that the benefits of the medication far outweigh the potential side effects, but those that are left with permanent damage through the use of Roaccutane would surely disagree.